Thunderstorm Wind, McKenzie
- When
- May 13, 8:40 PM MST to 8:51 PM MST
- Where
- McKenzie County, Watford City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.800, -103.280
On Sunday evening of May 13th, a cluster of thunderstorms developed over the Big Horn Mountains of southeast Montana. The storms then developed into a bow echo complex of thunderstorms later that evening.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
On Sunday evening of May 13th, a cluster of thunderstorms developed over the Big Horn Mountains of southeast Montana. The storms then developed into a bow echo complex of thunderstorms later that evening. This bow echo moved across southwest North Dakota late in the evening of May 13th, and across south central North Dakota in the early morning hours of Monday May 14th. Numerous reports of severe thunderstorm wind gusts and damage were received from this line of thunderstorms. Severe Thunderstorm Watch 269 was issued for much of west and central North Dakota during the late evening of May 13th. Severe Thunderstorm Watch 270 was issued to include additional counties in central North Dakota during the early morning hours of May 14. Also, in the wake of the convection, high wind warnings were issued for southwest North Dakota as wind speeds over high wind criteria continued for nearly 3 hours after the storms had ended.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 1:00 PM MST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SUN MAY 13 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT SHORTWAVE TROUGH MOVING THROUGH NORTHWEST MT AT THIS TIME. EXPECTED TO MOVE EAST AND INTERACT WITH SEVERAL SURFACE FRONTAL BOUNDARIES ACROSS WESTERN AND SOUTHERN NORTH DAKOTA TONIGHT AND MONDAY. DEWPOINTS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE NOW INTO THE MIDDLE TO UPPER 50S. COLD FRONT ACROSS NORTHEAST MONTANA EXPECTED TO MOVE SOUTHEAST AND FACILITATE AN MCS THAT MAY BRING SIGNIFICANT PRECIPITATION TO NORTHWEST NORTH DAKOTA TONIGHT AND EARLY MONDAY. ACROSS THE SOUTHWEST...SFC LOW PRESSURE OVER NORTHEAST WYOMING WILL MOVE EAST. WARMER AND MORE MOIST AIR SHOULD ENABLE THE CAP TO BREAK BY LATE AFTERNOON/EVENING. WILL KEEP CHC OF THUNDERSTORMS IN FCST THERE AND MENTION A FEW SEVERE. BY LATE EVENING AND OVERNIGHT MAIN ACTION WILL BE ACROSS THE NORTH WHERE MCS EXPECTED TO MOVE. WILL KEEP HIGHEST POPS ACROSS THE NORTH. SFC LOW DEEPENING AND HIGH PRESSURE FOLLOWING BEHIND SO A WINDY DAY IN STORE FOR MOST OF THE REGION. FEEL THE WIND ADVISORY CRITERIA PROBABLY NOT GOING TO BE MET FOR MONDAY. COOLER AIR WILL OVERSPREAD THE REGION THROUGH WEDNESDAY WITH HIGHS IN THE 60S TO AROUND 70 AND LOWS IN THE 40S WITH DRY WEATHER AS HIGH PRESSURE BECOMES THE DOMINATE WEATHER FEATURE. .LONG TERM...THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGE OVER THE EASTERN ROCKIES THURSDAY IS FORECAST TO MOVE EAST AND FLATTEN OVER THE NORTHERN TIER STATES WITH SHORTWAVES MOVING THROUGH THE MAIN BELT OF THE WESTERLIES ACROSS CENTRAL CANADA. BY FRIDAY BROAD SURFACE LOW PRESSURE SETS UP FROM SOUTH CENTRAL CANADA TO THE NORTHERN PLAINS STATES. A LONGWAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY AND UPPER LEVEL IMPULSES MOVE THROUGH THE TROUGH TOWARDS THE NORTHERN PLAINS. THE UPPER LEVEL TROUGH MOVES EAST ACROSS THE ROCKIES AND OUT INTO THE WESTERN PLAINS SATURDAY NIGHT...AND CONTINUES MOVING EAST ACROSS THE NORTHERN TIER STATES AND SOUTH CENTRAL CANADA THROUGH SUNDAY AND BEYOND. SHOULD BE DRY THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY THROUGH THE WEEKEND. HIGHS MAINLY IN THE 70S AND LOWS 45 TO 50. && .AVIATION... SURFACE LOW PRESSURE OVER NORTHERN SOUTH DAKOTA THIS AFTERNOON IS FORECAST TO MOVE NORTHEASTWARD TO THE BORDER OF THE EASTERN DAKOTAS AND MINNESOTA BY DAYBREAK MONDAY MORNING. MEANWHILE AT UPPER LEVELS A WEAK IMPULSE IS MOVING ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON ASSOCIATED WITH THUNDERSTORMS THERE. THIS IMPULSE IS FORECAST TO MOVE EAST/NORTHEAST AND CLIP THE NORTHWEST CORNER OF NORTH DAKOTA THIS EVENING. A STRONGER SHORTWAVE FOLLOWS AND EXPECT A GOOD CHANCE OF THUNDERSTORMS LATE TONIGHT SPREADING EASTWARD ACROSS THE STATE. VFR CEILINGS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT SUN MAY 13 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 424 AM CDT SUN MAY 13 2007 /324 AM MDT SUN MAY 13 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST AND NORTH DURING THE DAY TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL BECOME LIKELY IN WESTERN NORTH DAKOTA BY LATE EVENING. THE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL PART OF THE STATE BY DAYBREAK MONDAY MORNING. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE WEATHER IS IN SOUTHWESTERN NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY IN SOUTHWESTERN NORTH DAKOTA. CJS/JF
The national radar mosaic for the moment the first event began.
20 thunderstorm wind, 5 high wind. Local standard time, as filed.
A shop that was under construction was collapsed. Grain bin 1 mile east of Marmarth was damaged along with the roof of a farm outbuilding torn off. A horse trailer was tipped 1 mile northeast of Marmarth. The Sand Creek RAWS site 26 miles northeast of Marmarth measured a 78 mph gust around 1130 PM CDT.
Trees down in Bowman.
Machine shed on farm destroyed 5 miles south of Belfield. Barn 7 miles south of Belfield was damaged.
A two and a half foot diameter ash tree that was seventy feet tall fell over onto a house.
RAWS site near Painted Canyon visitor center.
Damage to observers home. Soffit and gutter was torn off.
High wind continued in the wake of convection.
High wind continued in the wake of convection.
High wind continued in the wake of convection.
High wind continued in the wake of convection.
High wind continued in the wake of convection.
This was from a North Dakota Agricultural Weather Network observation site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26034, 26036, 26040, 26032, 26042, 26044, 26046, 26048, 26049, 26051, 26053, 26055, 26068, 26056, 26057, 26033, 35073, 35081, 26059, 26061, 35083, 35084, 35085, 26069, 26065.